Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Memphis, TN

May 8, 2008Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 8, 2008, 8:33 AM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 8:33 AM CDT (13:33 UTC)
Expired
May 8, 2008, 2:30 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:00 AM CDTFLASH FLOOD1 S Saltillo, MSOLD SALTILLO ROAD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 081335
FFWMEG
MSC081-115-081930-
/O.NEW.KMEG.FF.W.0082.080508T1333Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LEE COUNTY IN NORTHEAST MISSISSIPPI...
  EXTREME NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 230 PM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. IN THE PAST 30 MINUTES
  DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
  ACROSS THE WARNED AREA.

* THE STORM PRODUCING WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
      3429 8885
TIME...MOT...LOC 1333Z 180DEG 0KT 3432 8876

$$
2 follow-up statements
000 
WGUS74 KMEG 081520
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CDT THU MAY 8 2008

MSC081-115-081930-
/O.CON.KMEG.FF.W.0082.000000T0000Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE MS-PONTOTOC MS-
1017 AM CDT THU MAY 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
EXTREME EAST CENTRAL PONTOTOC AND WEST CENTRAL LEE COUNTIES...

AT 900 AM CDT...THE PUBLIC REPORTED WATER OVER SEVERAL ROADS ON THE 
SOUTH SIDE OF SALTILLO. OVER THE PAST 2 HOURS DOPPLER RADAR 
ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE 
WARNED AREA.

UP TO AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE WITH THUNDERSTORMS 
THIS MORNING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
      3429 8885
TIME...MOT...LOC 1517Z 180DEG 0KT 3432 8876

$$
000 
WGUS74 KMEG 081922
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT THU MAY 8 2008

MSC081-115-081931-
/O.EXP.KMEG.FF.W.0082.000000T0000Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE MS-PONTOTOC MS-
221 PM CDT THU MAY 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR EXTREME EAST
CENTRAL PONTOTOC AND WEST CENTRAL LEE COUNTIES...

HEAVY RAINFALL THIS MORNING WHICH PROMPTED THE WARNING HAS EXITED 
THE WARNED AREA AND FLOODING CONDITIONS WILL CONTINUE TO IMPROVE. 
THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
      3429 8885
TIME...MOT...LOC 1921Z 180DEG 0KT 3432 8876

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:56 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 8, 2:56 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT THU MAY 8 2008

.DISCUSSION...

SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING
WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS.
SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST
AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE
WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S
WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY
THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE
SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE
FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST
SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT
ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND
THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT.
THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY
SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY
NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL
INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY
NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE
THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE
IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT
THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS
BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR
TUESDAY NIGHT AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  63  82  61 /  70  10  30  20
MKL  75  58  77  56 /  80  10  30  20
JBR  77  59  78  57 /  60  10  30  20
TUP  77  62  84  61 /  70  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 8:15 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
815 AM CDT THU MAY 8 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
815 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF
WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM
UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD
FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL
DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES
AS THE SEVERE WEATHER THREATS. PLEASE REFER TO ANY CURRENT SEVERE
WEATHER WATCHES AND WARNINGS AS WELL AS SIGNIFICANT WEATHER ALERTS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND
EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE
MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND
AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL
TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL
DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE
THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

In the hours before

Special weather statement, May 8, 7:27 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT THU MAY 8 2008

MSZ015-016-081300-
LEE MS-PONTOTOC MS-
727 AM CDT THU MAY 8 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF
BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 8, 8:25 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     TORNADO          3 W TUPELO              34.26N 88.78W
05/08/2008                   LEE                MS   OTHER FEDERAL

0804 AM     TORNADO          4 W TUPELO              34.26N 88.80W
05/08/2008                   LEE                MS   TRAINED SPOTTER

            ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN

&&

RJO
Local storm report, May 8, 8:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     TORNADO          3 W TUPELO              34.26N 88.78W
05/08/2008                   LEE                MS   OTHER FEDERAL

0804 AM     TORNADO          4 W TUPELO              34.26N 88.80W
05/08/2008                   LEE                MS   TRAINED SPOTTER

            ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN

0815 AM     TORNADO          4 NNW TUPELO            34.32N 88.76W
05/08/2008                   LEE                MS   OTHER FEDERAL

            DEPT OF TRANSPORTATION BUILDING DAMAGE AT MALL AT BARNS
            CROSSING

&&

RJO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:51 AM CDTTornado WarningMEGLee, Pontotoc39 min
May 8, 8:26 AM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo49 min
May 8, 9:09 AM CDTTornado WarningMEGItawamba, Prentiss, Tishomingo21 min
May 8, 10:37 AM CDTTornado WarningMEGLee, Prentiss38 min
May 8, 11:01 AM CDTSevere Thunderstorm WarningMEGTishomingo44 min
May 8, 11:44 AM CDTSevere Thunderstorm WarningMEGMonroe46 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.